Texas, 2014Winter Storm in Texas, January 23 to 24, 2014
January 23 to 24, 2014 · NWS HGX · 15 events in 14 counties and zones
Snow totals between 1 and 4 inches and some freezing rain was produced by a storm system that moved across the area during the late night and morning hours. Freezing rain produced significant icing on bridges and overpasses with several road closures in and around the Houston area and numerous accidents.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow totals between 1 and 4 inches and some freezing rain was produced by a storm system that moved across the area during the late night and morning hours. Freezing rain produced significant icing on bridges and overpasses with several road closures in and around the Houston area and numerous accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 23, 6:30 PM CST, 30 minutes earlier.
Area forecast discussion, Jan 23, 6:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
630 PM CST THU JAN 23 2014
.DISCUSSION...
00Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
A WINTRY TAF WITH PERIODS OF -RA...TRANSITIONING OVER TO SLEET-
RAIN...WITH A MODERATE LIKELIHOOD OF FREEZING RAIN AND SNOW
FLURRIES FROM GENERALLY THE CITY NORTHWARD. FORECAST HAS MANY
INTERIOR HUBS FALLING TO OR BELOW FREEZING JUST BEFORE MIDNIGHT
...COASTAL TERMINALS FALLING TO FREEZING DURING THE PRE-DAWN
HOURS. MODEL SOUNDINGS DEPICT A DEEP ENOUGH SUB-FREEZING LAYER
WITHIN THIS OVERRUNNING SITUATION TO ALLOW FOR MID-LAYER LIGHT
RAIN TO PARTIALLY FREEZE INTO SLEET ON ITS WAY THROUGH IT. LIGHT
RAIN OR SLEET FALLING ONTO COLD SURFACES (I.E., AIRCRAFT HULLS,
ELEVATED METALLIC STRUCTURES) MAY FREEZE UPON CONTACT. THIS FROZEN
MIXTURE MAY LINGER ON INTO THE MID-LATE MORNING HOURS UNTIL DRY
AIR MOVES IN AND SCOURS OUT THE MID TO LOWER LAYERS. EARLY PERIOD
MVFR DECKS FALLING TO IFR THROUGH THE OVERNIGHT HOURS WITH QUITE
THE ROBUST NORTHEAST WIND IN THE 15-25G35 KT RANGE THROUGH THE
PRE-DAWN HOURS. 31
&&
.PREV DISCUSSION... /ISSUED 354 PM CST THU JAN 23 2014/
..WINTER STORM WARNING IN EFFECT UNTIL NOON FRIDAY...
DISCUSSION...
COLD FRONT HAS PUSHED OFF THE COAST AND TEMPERATURES CONTINUE TO
DROP. THERE IS STILL QUITE A BIT OF PRECIPITATION ACROSS THE AREA
AND EVEN SOME REPORTS OF SNOW MIXED WITH RAIN. UPPER LEVEL TROUGH
OVER THE PLAINS SHOULD SLOWLY SWING TOWARDS N TX TONIGHT WITH
FAVORABLE JET DYNAMICS FOR LARGE SCALE LIFT. COLD AIRMASS WILL
CONTINUE TO FILTER INTO THE REGION WITH TEMPS DROPPING BELOW
FREEZING CONROE NORTHWARD MAINLY AROUND 9PM. FREEZING TEMPS THEN
WORK NORTH TO SOUTH ACROSS THE AREA AFTER MIDNIGHT FOR HOUSTON
ALTHOUGH IT COULD HAPPEN SOONER WITH PRECIP FALLING AND WET BULB
THERMODYNAMIC PROCESSES. THERE IS QUITE A BIT OF DRY AIR JUST
NORTH OF THE AREA WITH DEWPOINTS IN THE TEENS. MODELS CONSISTENTLY
KEEPING THIS DRIER AIR OUT OF THE AREA OR SLOWLY MOVING IN MIXING
WITH MOIST BOUNDARY LAYER AS IT DOES SO. THE RESULT IS FAVORABLE
CONDITIONS FOR ONGOING PRECIPITATION.
AS JET DYNAMICS SET UP OVER THE AREA WITH RIGHT ENTRANCE REGION
OVER THE AREA...NAM CONTINUES TO BE ROBUST WITH ISENTROPIC LIFT.
GFS NOT AS MUCH BUT STILL ENOUGH TO GENERATE A SOLID 0.1 TO 0.25
OF PRECIPITATION OVER THE AREA THROUGH 12Z FRI. NAM ALSO HAS QUITE
A BIT OF FRONTOGENESIS IN SEVERAL LAYERS MAINLY 850MB-700MB
PEAKING AROUND 06Z THROUGH 12Z. THE MAIN ISSUE BEFORE WAS WOULD
THERE BE ENOUGH LIFT FOR PRECIP AND WHETHER DRY SUB FREEZING LAYER
WOULD KEEP PRECIP FROM REACHING GROUND. THAT HAS CHANGED AND AS A
RESULT WINTER STORM WARNING CRITERIA LOOKS TO BE MET ACROSS THE
AREA. LIFT AND FORCING SEEMS TO WEAKEN AFTER 18Z FRI SO EXPECT
PRECIP TO END IN THE AFTERNOON AND EVENING. NAM STILL HOLDS ONTO
PRECIP LONGER ALONG THE COAST IN THE AFTERNOON THAN THE GFS/ECMWF.
PRECIPITATION TYPE...THINK AREAS NORTH OF CONROE WILL START WITH
RAIN TRANSITION TO MIX SLEET/FZRA UNTIL 06Z FRI. MAY THEN SEE A
TRANSITION TO SNOW/SLEET AFTER MIDNIGHT UNTIL THE MORNING HOURS.
POSSIBLE TO HAVE A BAND OF 1 INCH SNOW ACCUMULATIONS FROM
CALDWELL/COLLEGE STATION ACROSS HUNTSVILLE TO LIVINGSTON. ICE
ACCUMULATION MAY NOT BE THAT MUCH BUT STILL ENOUGH TO MAKE A MESS
OF TRAVEL CONDITIONS.
PRECIPITATION TYPE...BASICALLY CONROE SOUTH THOUGH HOUSTON TO THE
COAST EXPECT RAIN GOING TO FZRA/SLEET APPROACHING MIDNIGHT WHEN
TEMPS DROP BELOW FREEZING AT SFC. MODEL SOUNDINGS ARE NOT ALL THAT
SUPPORTIVE OF SNOW BUT SUPPOSE A FLAKE OR TWO COULD MIX IN WITH
SLEET. ISENTROPIC LIFT WITH WARM NOSE AROUND 850-800MB IN
SOUNDINGS SHOULD SUPPORT SLEET AND DEPENDING ON DEPTH OF
SUB-FREEZING LAYER...FREEZING RAIN CLOSER TO THE COAST. POSSIBLE
TO GET FREEZING RAIN AS FAR SOUTH AS GALVESTON BY 12Z FRI WHICH
COULD CAUSE FURTHER TRAVEL ISSUES.
ACCUMULATIONS...OVERALL EXPECT HALF INCH TO 1 INCH OF SNOW FOR
NORTHERN AREAS AS OUTLINED ABOVE. GIVE MESO MODEL OUTPUT FROM TX
TECH WRF AND RECENT HRRR RUNS...EVEN 2 INCHES MAY BE POSSIBLE IN A
FEW SPOTS. FOR ICE ACCUMULATIONS GENERAL 0.05 TO 0.2 INCHES OF ICE
WILL BE POSSIBLE MAINLY ALONG I-10 AND US59 AND BACK TOWARDS
HOUSTON. LOWER AMOUNTS WILL BE POSSIBLE ALONG THE COAST BUT STILL
A RISK MAINLY FRIDAY MORNING.
WEEKEND DOES LOOK TO BE WARMER AFTER FRIDGID FRIDAY. NEXT FRONT
STILL ON SCHEDULE FOR MONDAY WHICH WILL PUT MIN TEMPS BACK BELOW
FREEZING FOR TUESDAY AND WEDNESDAY. DOES NOT LOOK LIKE A WINTER
WEATHER SCENARIO AS ANY PRECIP WILL BE PUSHED OUT WITH FRONT.
39
AVIATION...
ALREADY SEEING SNOW IN CLL OBS THIS AFTN. HAVE BEEN ADJUSTING
PCPN TYPES/TIMES WITH AMENDMENTS THUS FAR. END TIMES FOR THE
WINTRY MIX MAY HAVE TO BE EXTENDED PAST THE 15Z CURRENTLY IN THE
TAFS FOR TO- MORROW...ESPECIALLY FOR THE NRN SITES (CLL/UTS/CXO).
41
MARINE...
WENT AHEAD WITH THE GALE WARNING FOR ALL OUR MARINE AREAS WITH THE
MORNING UPDATE AND NO CHANGES FROM THE CURRENT CONFIGURATIONS WILL
BE COMING WITH THIS NEXT PACKAGE. STILL EXPECTING WINDS/SEAS TO DE-
CREASE BY TOMORROW/FRI AFTN AS HIGH PRESSURE SETTLES OVER THE AREA
FROM THE NORTH. A LIGHT ONSHORE FLOW TO RETURN LATE IN THE WEEKEND
BUT SHOULD BE SHORT-LIVED AS ANOTHER COLD FRONT MOVES ACROSS SE TX
AND INTO THE COASTAL WATERS SUN OVERNIGHT/VERY EARLY MON. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 26 36 29 60 41 / 70 30 10 10 10
HOUSTON (IAH) 28 35 30 60 41 / 80 50 10 10 10
GALVESTON (GLS) 30 37 36 56 48 / 70 60 20 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WARNING UNTIL NOON CST FRIDAY FOR THE FOLLOWING
ZONES: BRAZOS...BURLESON...GRIMES...HOUSTON...MADISON...
TRINITY...WALKER...WASHINGTON.
WIND ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING ZONES:
BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...HARRIS...
JACKSON...MATAGORDA...WHARTON.
WINTER STORM WARNING UNTIL NOON CST FRIDAY FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT
BEND...GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...WALLER...WHARTON.
GM...SMALL CRAFT ADVISORY FROM 3 AM TO NOON CST FRIDAY FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
GALE WARNING UNTIL 3 AM CST FRIDAY FOR THE FOLLOWING ZONES:
GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY FROM 3 AM TO 5 PM CST FRIDAY FOR THE
FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT 20 TO 60 NM.
&&
DISCUSSION...42
AVIATION/MARINE...31Hazardous weather outlook, Jan 23, 5:42 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
542 PM CST THU JAN 23 2014
TXZ163-164-176>179-195>200-210>214-226-227-235>238-241300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
542 PM CST THU JAN 23 2014
...WINTER STORM WARNING IN EFFECT ACROSS SOUTHEAST TEXAS TONIGHT
THROUGH FRIDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TONIGHT
TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING TONIGHT AND REMAIN
BELOW FREEZING INTO TOMORROW MORNING. A MIX OF RAIN...FREEZING
RAIN...SLEET...AND SNOW CAN BE EXPECTED. SOME AREAS COULD RECEIVE
ICE ACCUMULATIONS OF A FEW HUNDREDS TO TWO TENTHS OF AN INCH. SOME
ICING LOOKS LIKELY...AND HIGHWAYS AND HIGHWAY BRIDGES WILL BE
EXTREMELY DANGEROUS TO DRIVE ON!
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
TEMPERATURES ON FRIDAY ARE EXPECTED TO ONLY WARM INTO THE LOWER TO
MID 30S. AT OR BELOW FREEZING...ESPECIALLY IN THE MORNING...A MIX
OF RAIN...FREEZING RAIN... SLEET...AND SNOW CAN BE EXPECTED. SOME
AREAS COULD RECEIVE ICE ACCUMULATIONS OF A FEW HUNDREDS TO TWO
TENTHS OF AN INCH. SOME ICING LOOKS LIKELY...AND HIGHWAYS AND
HIGHWAY BRIDGES WILL BE EXTREMELY DANGEROUS TO DRIVE ON!
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
GMZ330-335-350-355-370-375-241300-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
542 PM CST THU JAN 23 2014
...GALE WARNING IN EFFECT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TONIGHT
A GALE WARNING IS IN EFFECT. A VERY TIGHT PRESSURE GRADIENT WILL BLANKET
THE AREA WITH SUSTAINED WIND SPEEDS AROUND GALE FORCE. SEA HEIGHTS WILL
RESPOND ACCORDINGLY...BUILDING TO AS HIGH AS 12 OR 14 FEET OVER THE
FAR OFFSHORE WATERS. WATER LEVELS ALONG EASTERN FACING SHORES WILL
ALSO SIGNIFICANTLY INCREASE WITHIN ROUGH BAY CONDITIONS. ALL MARITIME
INTERESTS NEED TO CLOSELY MONITOR THIS POTENTIALLY DANGEROUS SITUATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ON FRIDAY...ESPECIALLY IN THE MORNING...A VERY TIGHT PRESSURE GRADIENT
WILL BLANKET THE AREA WITH SUSTAINED WIND SPEEDS AROUND GALE FORCE.
SEA HEIGHTS WILL RESPOND ACCORDINGLY...BUILDING TO AS HIGH AS 12 OR
14 FEET OVER THE FAR OFFSHORE WATERS. WATER LEVELS ALONG EASTERN
FACING SHORES WILL ALSO SIGNIFICANTLY INCREASE WITHIN ROUGH BAY
CONDITIONS. ALL MARITIME INTERESTS NEED TO CLOSELY MONITOR THIS
POTENTIALLY DANGEROUS SITUATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Storm, Walker
- When
- January 23, 7:00 PM CST to January 24, 7:00 AM CST
- Where
- Walker forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 30.739, -95.572 (the zone’s center; the record gives no point)
About 1 inch of snow along with ice accumulation on roads.
Winter Storm, Madison
- When
- January 23, 8:00 PM CST to January 24, 7:00 AM CST
- Where
- Madison forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.966, -95.928 (the zone’s center; the record gives no point)
Snow total of one inch with some area bridges iced over in and around the Madisonville area. Numerous accidents. Snow began around 8 PM.
Winter Storm, San Jacinto
- When
- January 23, 8:00 PM CST to January 24, 7:00 AM CST
- Where
- San Jacinto forecast zone
- Reported by
- Department of Highways
- Coordinates
- 30.580, -95.167 (the zone’s center; the record gives no point)
Generally 1 to 2 inches of snow reported throughout San Jacinto County along with significant icing.
Winter Storm, Polk
- When
- January 23, 9:00 PM CST to January 24, 7:00 AM CST
- Where
- Polk forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.793, -94.830 (the zone’s center; the record gives no point)
Between 2 and 4 inches of snow across the county, especially from Livingston to Onalaska.
Winter Storm, Trinity
- When
- January 23, 9:00 PM CST to January 24, 7:00 AM CST
- Where
- Trinity forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 31.089, -95.135 (the zone’s center; the record gives no point)
Between one and two inches of snow were measured in Trinity County.
Winter Storm, Houston
- When
- January 23, 9:00 PM CST to January 24, 7:00 AM CST
- Where
- Houston forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.318, -95.423 (the zone’s center; the record gives no point)
Between 2 and 4 inches of snow across the county, especially from Livingston to Onalaska.
Winter Storm, Houston
- When
- January 23, 9:00 PM CST to January 24, 7:00 AM CST
- Where
- Houston forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.318, -95.423 (the zone’s center; the record gives no point)
Between 1 and 2 inches of snow across the county.
Winter Storm, Harris
- When
- January 23, 11:30 PM CST to January 24, 7:00 AM CST
- Where
- Harris forecast zone
- Reported by
- Department of Highways
- Coordinates
- 29.857, -95.392 (the zone’s center; the record gives no point)
Around a tenth of an inch of ice formed on bridges and overpasses from freezing rain and some sleet. The icing caused numerous accidents. Many major routes around Houston were closed due to icy conditions.
Winter Storm, Fort Bend
- When
- January 23, 11:30 PM CST to January 24, 7:00 AM CST
- Where
- Fort Bend forecast zone
- Reported by
- Department of Highways
- Coordinates
- 29.528, -95.771 (the zone’s center; the record gives no point)
Around a tenth of an inch of ice formed on bridges and overpasses from freezing rain and some sleet. The icing caused numerous accidents. Many major routes around Houston were closed due to icy conditions.
Winter Storm, Liberty
- When
- January 23, 11:30 PM CST to January 24, 7:00 AM CST
- Where
- Liberty forecast zone
- Reported by
- Department of Highways
- Coordinates
- 30.152, -94.812 (the zone’s center; the record gives no point)
Around a tenth of an inch of ice formed on bridges and overpasses from freezing rain and some sleet. The icing caused numerous accidents. Many major routes around Houston were closed due to icy conditions.
Winter Storm, Montgomery
- When
- January 23, 11:30 PM CST to January 24, 7:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- Department of Highways
- Coordinates
- 30.300, -95.503 (the zone’s center; the record gives no point)
Around a tenth of an inch of ice formed on bridges and overpasses from freezing rain and some sleet. The icing caused numerous accidents. Many major routes around Houston were closed due to icy conditions.
Winter Storm, Wharton
- When
- January 23, 11:30 PM CST to January 24, 7:00 AM CST
- Where
- Wharton forecast zone
- Reported by
- Department of Highways
- Coordinates
- 29.278, -96.222 (the zone’s center; the record gives no point)
Around a tenth of an inch of ice formed on bridges and overpasses from freezing rain and some sleet, mainly in the northern part of Wharton County.
Winter Storm, Austin
- When
- January 23, 11:30 PM CST to January 24, 7:00 AM CST
- Where
- Austin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 29.887, -96.278 (the zone’s center; the record gives no point)
Around a tenth of an inch of ice formed on bridges and overpasses from freezing rain and some sleet.
Winter Storm, Washington
- When
- January 23, 11:30 PM CST to January 24, 7:00 AM CST
- Where
- Washington forecast zone
- Reported by
- Department of Highways
- Coordinates
- 30.215, -96.403 (the zone’s center; the record gives no point)
Around a tenth of an inch of ice formed on bridges and overpasses from freezing rain and some sleet.
Winter Storm, Grimes
- When
- January 23, 11:30 PM CST to January 24, 7:00 AM CST
- Where
- Grimes forecast zone
- Reported by
- Department of Highways
- Coordinates
- 30.544, -95.985 (the zone’s center; the record gives no point)
Around a tenth of an inch of ice formed on bridges and overpasses from freezing rain and some sleet.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Louisiana, January 23 to 24, 20142 deaths · 18 events
- Cold in Illinois, January 23, 20141 death · 1 event
- Ice Storm in Texas, January 23 to 24, 2014$300,000 · 5 events
- Dust Storm and High Wind in California, January 23 to 24, 20141 injured · $103,000 · 61 kt wind · 3 events
- Strong Wind in Washington, January 23 to 24, 2014$20,000 · 1 event
- Winter Weather in Louisiana, January 23 to 24, 201415 events
- Flood in Alaska, January 23 to 24, 2014$17,000 · 1 event
- Cold in Illinois, January 23, 201412 events
- Extreme Cold in Minnesota, January 23, 20148 events
- Winter Storm and Winter Weather in Texas, January 23 to 24, 20148 events
- Winter Weather in Texas, January 23 to 24, 20148 events
- Winter Weather in Mississippi, January 23 to 24, 20148 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497916, 497915, 497917, 497919, 497920, 498260, 498262, 497918, 498229, 498230, 498231, 498235, 498247, 498248, 498249.